SULFADIAZINE. Since the introduction of sulfanilamide to this profession in 1935, so-called chemotherapeutic agents have been developed in bewildering profusion. We are informed by a friend and colleague, dean of the medical fraternity in this city, a conscientious adherent to the ways of orthodox medicine, that there are some what over two hundred of them. However, and perhaps fortunately for the general public, common usage depends upon a relative few for the control of acute infectious conditions. Of these, sulfadiazine is often the drug of choice, it being considered less toxic and in general better tolerated than other members of the group.
While we have had scarcely any experience with the “sulfa” drugs, we are of the opinion that the toxic response to any drug is a matter of individual susceptibility. Reports on the poisonous manifestations of this group of substances indicate an overall susceptibility amounting to ten percent of all patients receiving sulfonamides. Sulfadiazine’s toxicity is apparently less commonly manifested by nausea, vomiting, skin eruptions and fever. It prefers to take a more insidious method of showing its pathogenetic property.
It seems to have a predilection for the urinary apparatus. The symptoms produced by it in this sphere appear suddenly several days after the administration of sulfadiazine has been begun. This statement is based on personal observation. The onset of severe symptoms appears not to depend upon previous evidence of toxicity: nausea and vomiting eruptions, etc. Fortunately the urinary manifestations cease in most cases when administration of the drug is discontinued.
We are indebted to homoeopathy’s good friend, Dr. Rudolph Rabe, for the following summary of the toxic symptoms produced by sulfadiazine in the urinary sphere. These were compiled from an article entitled Renal Complications Due to Sulfadiazine by Major Duward O. Wright, M.D., A.U.S., and Major Roy E. Kinsey, M.D., A.U.S., which was published in the December 26, 1942, number of the Journal of the American Medical Association:.
Severe abdominal and bilateral renal pain.
Abdominal muscular spasm.
Exquisite tenderness over both kidneys.
Greatly diminished and grossly bloody urine containing innumerable red blood cells and many white blood cells, but no crystals.
Nausea and vomiting.
Burning sensation on the glans penis.
Large crystals in the urinary meatus; the crystals were firm and of an orange-yellow color.
Severe left renal colic and abdominal pain.
Pain in right kidney radiating to the testis.
Voiding of bloody urine containing many large orange-yellow crystals.
Anuria and nonprotein nitrogen increased from 38 to 44 mg. per hundred cubic centimeters.
Urine contained 2 plus albumin, a trace of acetone, many fine and coarse granular casts, occasional epithelial casts, occasional pus cells and innumerable red blood cells.
Greatly diminished output of urine in spite of greatly increased intake of fluids.
Sulfadiazine crystals in the urinary sediment.
Left renal colic and bright red, bloody urine.
Painless hematuria; crystalluria.
Toxic effects on the tubular epithelium similar to those seen in mercury poisoning.
Elevated nonprotein nitrogen.
Specific gravity of the urine varying from 1.012 to 1.030 but mostly between 1.016 and 1.022.
Personal observation of a case under treatment with sulfadiazine confirmed some of the symptoms noted by Majors Wright and Kinsey. The patient, a fifty-six year old white male, entered the Brattleboro Memorial Hospital on January 18, 1943 for treatment of bilateral marginal corneal ulcerations. He was immediately place on sulfadiazine, grains XXIIss., every six hours, day and night. A specimen of urine was given a routine analysis twelve hours after the first dose of sulfadiazine with the following findings: Specific gravity 1.023, pus cells 3 per high power field, red blood cells one per high power field, rare squamous epithelial cells, rare hyaline casts.
On January 22, 1943, four days after admission, the patient began to complain of pain in the left renal region which became severe enough to require on grain of codeine for its relief. A urine analysis at this time showed a very cloudy specimen with a specific gravity of 1.013. the microscopic field was packed with pus cells. These were 15-20 red blood cells per high power
field, and numerous sulfadiazine crystals. Administration of sulfadiazine was immediately stopped and the fluid intake increased. The following day, January 23, 1943, the pain had ceased. Urine analysis was repeated on this day and showed a light clear specimen with a specific gravity of 1.006. There were five pus cells per high power field, fifty red blood cells per high power field, rare squamous epithelial cells and no sulfadiazine crystals. Another examination of the urine was performed on January 24, 1943. This showed a specific gravity of 1.002. Microscopically the only findings were five pus cells per high power field and a rare red blood cell per high power field. The sulfadiazine therapy was not resumed, the patient had no more pain and was discharged as cured on January 26, 1943.
Consideration on the urinary symptoms submitted by Dr. Rabe and those presented by the case under our observation suggest that certain routine measures should be adopted when prescribing sulfadiazine in a effort, not only to avoid, but to anticipate, as much as possible, toxic manifestations.
1. Routine urine analysis before beginning administration of the drug and daily thereafter.
2. Increased intake of fluid, at least 90 ox. in 24 hours, from the beginning of treatment.
3. Daily blood-sulfadiazine determinations. Clinically, there may be some relationship between the concentration of sulfadiazine in the blood and the onset of renal manifestations as shown by the urine analysis.
While we do not advocate the use of sulfadiazine or any of the sulfonamides, we believe their administration would be attended with less danger under the supervision of the well- trained homoeopathic physician who is by experience thoroughly conversant with the toxic properties of drugs.–ALLAN D. SUTHERLAND, M.D.